Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Salt Lake City, UT

September 6, 2002Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 6, 2002, 8:43 PM MDT for Box Elder County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2002, 8:43 PM MDT (02:43 UTC)
Expired
Sep 6, 2002, 9:30 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 84 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2002-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2002-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS55 KSLC 070243
SVRSLC
UTC003-070330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
843 PM MDT FRI SEP 6 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOX ELDER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF SNOWVILLE

* UNTIL 930 PM MDT

* AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF SNOWVILLE...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF SNOWVILLE AT 915 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4190 11314 4177 11296 4200 11258 4199 11302

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:30 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 6, 4:30 PM MDT, 4 hours 13 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT FRI SEP 6 2002

.SYNOPSIS...A VERY MOIST AND SLIGHTLY UNSTABLE AIRMASS WILL BE OVER
THE GREAT BASIN THROUGH THE WEEKEND WITH TEMPERATURES GRADUALLY
COOLING.  DRIER AIR WILL MOVE INTO NORTHWEST SECTIONS SUNDAY.

.DISCUSSION...DEEP MOISTURE IN PLACE FOR MOST OF THE FORECAST AREA
THROUGH AT LEAST PART OF SUNDAY...AND RIPPLES IN THE UPPER FLOW
EJECTING OUT OF DEEP TROUGH ON THE WEST COAST. SEVERAL FACTORS WILL
DETERMINE THE EXTENT OF PRECIPITATION TONIGHT THROUGH SUNDAY. TWO
PRIMARY AREAS OF ACTIVITY SHOW UP IN THE ETA FOR THIS AFTERNOON INTO
THIS EVENING...ONE IS ASSOCIATED WITH A DISTURBANCE MOVING OUT OF
CALIFORNIA AND INTO NEVADA AT THIS TIME AND INITIATING THUNDERSTORMS
OVER NEVADA AND NORTHWESTERN UTAH. THIS AREA ALSO GAINING JET
SUPPORT FROM THE CORE EXTENDING NORTHEAST FROM NEAR RENO. THE OTHER
AREA IS IN EXTREME SOUTH CENTRAL UTAH ASSOCIATED WITH A FEATURE
MOVING THROUGH ARIZONA. OTHER AREAS JUST NOW STARTING TO FILL IN SO
WILL ONLY MAKE MINOR ADJUSTMENTS TO TONIGHTS PRECIPITATION COVERAGE
AND CHANCES ACROSS THE AREA. FAVORABLE LOW LEVEL SHEAR VECTOR ACROSS
MOST OF THE AREA SO MAY SEE SOME HEALTHY CELLS THIS AFTERNOON INTO
THIS EVENING...ESPECIALLY IN THE SOUTH AND NORTHWEST.

A NEW PLAYER IN SATURDAYS WEATHER IS TROPICAL DEPRESSION ELEVEN-E
NOW LOCATED NEAR 21N/111W. MODELS NOW BRING THIS NORTH A LITTLE
FASTER THAN PREVIOUS RUNS...REINFORCING MOISTURE OVER SOUTHERN UTAH
SATURDAY. LATEST FAN AND FWC POPS FOR CDC JUMPED DRAMATICALLY FOR
SATURDAY COMPARED TO PREVIOUS RUNS. REST OF THE AREA STAYS MOIST
SATURDAY WITH JUST THE EXTREME NORTHWEST CORNER OF UTAH DRYING OUT
SLIGHTLY. WITH UNCERTAINTY AS TO WHERE FAVORED AREAS OF CONVECTION
WILL SET UP...WILL LEAVE FORECAST FOR SATURDAY AS IS. JET TO OUR
NORTHWEST TAKES ITS TIME EJECTING OUT WITH THE POSITION OF THE RIGHT
REAR QUAD SATURDAY LIKELY TO ENHANCE ACTIVITY IN THE NORTHWEST AND A
LITTLE FARTHER EAST THAN TODAYS ACTIVITY.

AS WEST COAST TROF BEGINS TO SPLIT SUNDAY...LEAVING ONE PIECE WEST
OF BAJA AND EJECTING ANOTHER NORTH...ATMOSPHERE DRIES OUT IN WESTERN
SECTIONS SUNDAY WITH THE ONLY AREA OF DEEP MOISTURE REMAINING OVER
ROUGHLY THE SOUTHEASTERN THIRD OF THE AREA. WILL ADJUST POPS FOR
SUNDAY TO REFLECT THIS PATTERN. STILL ENOUGH MOISTURE FOR AT LEAST
CHANCE POPS ALL SECTIONS...SOME HIGHER.

FOR MONDAY THROUGH THE REST OF THE WORK WEEK...LATEST AVN IS NOW
HEADING TOWARDS THE LATEST UKMET AND ECMWF...KEEPING THE TROUGH THAT
THE MRF HAS BEEN BRINGING INTO THE WEST TO SUSTAIN A MOIST AND
DYNAMIC SOUTHERLY FLOW ALOFT THROUGH THE WEEK...AND INSTEAD HOLDING
IT BACK FARTHER WEST IN THE NORTH PACIFIC. THIS WOULD ALSO KEEP THE
SPLIT OFF PIECE OF THE CURRENT WEST COAST TROF FROM LIFTING NORTH ON
MONDAY. QUITE A BIT OF UNCERTAINTY NONETHELESS. THE UK/EC/AVN TREND
PUTS US IN A WEAK WESTERLY...AND DRIER...FLOW TUESDAY THROUGH
FRIDAY. THE SPLIT OFF PIECE MAY IN FACT DRIFT FARTHER SOUTHWEST AND
BE A NON FACTOR. HAVE DECIDED TO GO WITH THIS TREND AND REDUCE THE
COVERAGE OF PRECIPITATION THROUGH NEXT WEEK AND KEEP FRIDAY DRY.
BELIEVE IT OR NOT UKMET ACTUALLY LOOKS LIKE IT FLOATS REMNANTS OF TS
FAY...CURRENTLY IN GULF OF MEXICO...INTO THE SOUTHWESTERN STATES MID
WEEK.

SLC 4643  CDC 6653  JACKSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:33 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah, Wasatch42 min
Sep 6, 6:56 PM MDTSevere Thunderstorm WarningSLCBox Elder34 min
Sep 6, 7:26 PM MDTSevere Thunderstorm WarningSLCKane, Washington64 min
Sep 6, 8:17 PM MDTSevere Thunderstorm WarningSLCBox Elder43 min
Sep 6, 8:38 PM MDTFlash Flood WarningSLCWashington82 min
Sep 6, 10:30 PM MDTSevere Thunderstorm WarningSLCBox Elder30 min
Sep 7, 7:49 AM MDTSevere Thunderstorm WarningSLCKane26 min
Sep 7, 2:29 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.